Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 16, NWS Topeka, KS

May 24, 2019Lyon County, Kansas

NWS Topeka, KS issued this tornado warning at May 24, 2019, 4:25 PM CDT for Lyon County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 4:25 PM CDT (21:25 UTC)
Expired
May 24, 2019, 5:15 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Lyon County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

616 
WFUS53 KTOP 242125
TORTOP
KSC111-242215-
/O.NEW.KTOP.TO.W.0016.190524T2125Z-190524T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
425 PM CDT Fri May 24 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southern Lyon County in east central Kansas...

* Until 515 PM CDT.
    
* At 425 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 17 miles south of Cottonwood Falls, moving northeast at
  30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Olpe around 505 PM CDT.
  Emporia around 515 PM CDT.

This includes the following highways...
 Interstate 35 between mile markers 128 and 129.
 Kansas Turnpike between mile markers 116 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3817 9636 3836 9636 3846 9623 3822 9596
      3817 9607
TIME...MOT...LOC 2125Z 230DEG 26KT 3812 9650 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Hennecke
2 follow-up statements
304 
WWUS53 KTOP 242156
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
456 PM CDT Fri May 24 2019

KSC111-242215-
/O.CON.KTOP.TO.W.0016.000000T0000Z-190524T2215Z/
Lyon-
456 PM CDT Fri May 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN
LYON COUNTY...
    
At 456 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Olpe, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Olpe around 505 PM CDT.
  Emporia around 510 PM CDT.

This includes the following highways...
 Interstate 35 between mile markers 128 and 129.
 Kansas Turnpike between mile markers 116 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3817 9636 3836 9636 3846 9623 3822 9596
      3817 9607
TIME...MOT...LOC 2156Z 221DEG 28KT 3829 9630 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Hennecke
868 
WWUS53 KTOP 242205
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
505 PM CDT Fri May 24 2019

KSC111-242215-
/O.CON.KTOP.TO.W.0016.000000T0000Z-190524T2215Z/
Lyon-
505 PM CDT Fri May 24 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN
LYON COUNTY...
    
At 504 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Olpe, moving northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.  Law enforcement reported low-
         level circulation 9 miles southwest of Olpe.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Olpe around 515 PM CDT.

This includes the following highways...
 Interstate 35 between mile markers 128 and 129.
 Kansas Turnpike between mile markers 116 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3817 9636 3836 9636 3846 9623 3822 9596
      3817 9607
TIME...MOT...LOC 2204Z 233DEG 23KT 3822 9624 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Hennecke

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:18 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 24, 3:18 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri May 24 2019

Heavy rainfall and the potential for flash flooding increases late
this afternoon and evening as thunderstorms are expected to develop
in a warm and moist environment ahead of a cold front tracking east
through the area. Latest water vapor imagery shows a  mid level
trough lifting into the southern and central plains. Meanwhile
strong moisture advection ahead of the front has raised PWAT
values between 1.5 and 1.7 inches. These numbers are expected to
rise close to 2 inches this evening, 3 standard deviations above
normal. As thunderstorms continue to develop this afternoon and
evening along and south of Interstate 70 corridor, convergence
along the front maximizes with a strong mid level jet streak to
favor multiple clusters of strong to severe storms training over
portions of southeast Kansas this afternoon and evening. Training
convection is likely to result in widespread 2 to 3 inches in the
aforementioned areas with locally higher amounts up to 4 inches
possible. With the favorable environment for heavy thunderstorms
and potential for flash flooding, there is a high risk currently
in effect through tonight for areas south of the Interstate 70
corridor.

In addition to the heavy rainfall, strong effective bulk shear and
strong mid level lapse rates will keep the risk for the large hail
and damaging wind gusts the primary threats. Isolated tornadoes
cannot be ruled out given the decent low level wind profiles on
forecast soundings and low LCLs spreading northward as surface
dewpoints are progged to reach near 70 degrees by 00Z. The tornado
threat persists through early evening while the hail and wind
threat continues overnight as a strong low level jet veers
southwestward overnight, maintaining an environment of 0-6 km
bulk shear values near 40 kts with ample MUCAPE to work with.

Convection moves out Saturday morning with expected clearing through
early afternoon before the next round of strong to severe storms
arrives in the late afternoon and evening hours. Storms are expected
to develop along and south of a front with very high sfc based cape
values with bulk shear up to 40 kts. Severe weather will be likely
through the evening with all hazards being possible, in addition to
the heavy rainfall. High PWAT values and potential for heavy
thunderstorms lead to decent confidence in the flash flood potential
to persist through Sunday morning so have extended the Flash Flood
Watch for the entire area through this period.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri May 24 2019

Additional rounds of thunderstorms with heavy rainfall are possible
again Sunday evening as another mid level wave lifts across Kansas.
Exact placement of the heaviest rainfall is still uncertain given
the discrepancies between guidance. Upper low matures on Monday with
a brief drying period through Monday evening. Chances for thunder
increase once again Tuesday afternoon across far eastern areas as
the upper low shifts east and out of the central plains area by
Wednesday. Northwest flow aloft ensues with upper ridging across the
Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri May 24 2019

VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the
front shifts eastward. Scattered TSRA is expected to develop and
track northeast towards KTOP/KFOE in the 21Z to 23Z time frame.
Lesser confidence for KMHK where most of the activity is progged
to be east of the terminal. Scattered storms linger throughout the
evening with MVFR decks likely through 12Z Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 24, 3:21 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe thunderstorms will redevelop this afternoon. The
best chance for strong to severe thunderstorms will be across
east central and portions of northeast KS this afternoon and
evening. The primary hazards with any severe thunderstorms will be
large hail, damaging wind gusts and heavy rainfall. An isolated
tornado or two is possible south of Interstate 70.

The Flash Flood Watch was expanded to include the entire area,
from this morning through Sunday morning. Flooding is especially
dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms. Large hail, damaging wind gusts, and tornadoes
are also possible Saturday late afternoon and evening.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 10:52 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TORNADO          MARYSVILLE              39.84N 96.65W
05/24/2019                   MARSHALL           KS   EMERGENCY MNGR

            DELAYED REPORT...NUMEROUS REPORTS OF DAMAGE
            ACROSS THE CITY HAVE BEEN REPORTED INCLUDING
            THE FOLLOWING: TWO 30,000 GALLON GAS TANKS
            WERE BLOWN ACROSS HIGHWAY 36, NUMEROUS POWER
            LINES AND TREES SNAPPED WITHIN THE CITY, A
            SEMI WAS BLOWN OVER, AND DAMAGE TO A
            BUILDING AND DESTROYED SHEDS AT 12TH AND
            JAYHAWK ROAD.

&&

BAERG
Local storm report, May 24, 10:56 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     5 WNW ONEIDA            39.90N 96.01W
05/24/2019                   NEMAHA             KS   EMERGENCY MNGR

            DELAYED REPORT...A HOME WAS DAMAGE AT THIS
            LOCATION. LARGE TREES WERE SNAPPED. A GRAIN
            BIN WAS THROWN FROM ITS BASE. A SHED WAS
            ALSO DESTROYED.

&&

BAERG
Local storm report, May 24, 10:59 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND DMG     TESCOTT                 39.01N 97.88W
05/24/2019                   OTTAWA             KS   EMERGENCY MNGR

            DELAYED REPORT...SEVERAL WINDOWS BLOWN OUT
            FROM HOMES. NUMEROUS TREES AND POWER LINES
            WERE SNAPPED WITHIN THE CITY.

&&

BAERG
Local storm report, May 24, 11:00 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
05/24/2019                   OTTAWA             KS   EMERGENCY MNGR

            DELAYED REPORT...NUMEROUS REPORTS OF TREES
            AND POWER LINES SNAPPED WITHIN THE CITY.

&&

BAERG
Special weather statement, May 24, 2:48 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019

KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 116 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
      3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652

Baerg
Local storm report, May 24, 3:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             6 S ALLEN               38.57N 96.17W
05/24/2019  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 23, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
May 23, 7:30 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa45 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley, Washington38 min
May 23, 7:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington50 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Washington34 min
May 23, 8:06 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 8:08 PM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
May 23, 8:16 PM CDTSpecial Weather StatementTOPClay29 min
May 23, 8:30 PM CDTSpecial Weather StatementTOPMarshall30 min
May 23, 8:43 PM CDTSpecial Weather StatementTOPClay32 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington29 min
May 23, 9:11 PM CDTSpecial Weather StatementTOPMarshall34 min
May 23, 9:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 23, 10:36 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 11:13 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris47 min
May 24, 2:17 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic43 min
May 24, 2:56 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington49 min
May 24, 3:41 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley49 min
May 24, 4:04 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
May 24, 4:29 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha31 min
May 24, 4:37 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha23 min
May 24, 4:58 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson17 min
May 24, 8:17 AM CDTRiver Flood WarningTOPNemaha21 hr
May 24, 9:45 AM CDTRiver Flood WarningTOPCloud7 days
May 24, 9:55 AM CDTRiver Flood WarningTOPGeary4 days
May 24, 2:48 PM CDTSpecial Weather StatementTOPLyon57 min
May 24, 3:08 PM CDTRiver Flood WarningTOPCloud54 hr
May 24, 3:10 PM CDTRiver Flood WarningTOPMarshall, Washington7 days
May 24, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
May 24, 5:11 PM CDTFlash Flood WarningTOPLyon, Morris4 hr
May 24, 5:12 PM CDTTornado WarningTOPCoffey, Lyon, Osage33 min
May 24, 5:36 PM CDTSpecial Weather StatementTOPJackson24 min
May 24, 5:39 PM CDTSpecial Weather StatementTOPAnderson36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage48 min
May 24, 5:50 PM CDTSpecial Weather StatementTOPJefferson25 min
May 24, 5:50 PM CDTTornado WarningTOPCoffey, Osage18 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage43 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 24, 6:09 PM CDTFlash Flood WarningTOPAnderson4 hr
May 24, 6:12 PM CDTSpecial Weather StatementTOPJackson33 min
May 24, 6:22 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 24, 6:31 PM CDTSpecial Weather StatementTOPDouglas29 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage56 min
May 24, 6:36 PM CDTFlash Flood WarningTOPDouglas, Franklin4 hr
May 24, 6:45 PM CDTSpecial Weather StatementTOPAnderson30 min
May 24, 6:57 PM CDTSpecial Weather StatementTOPBrown18 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.